Nebraska, 2018

Hail and Damaging Wind in Nebraska, May 23 to 24, 2018

May 23 to 24, 2018 · NWS LBF · 7 events in 4 counties and zones

S. This helped spark a couple of severe thunderstorms across western Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.5 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An upper level trough remains across the western U.S. This helped spark a couple of severe thunderstorms across western Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 23, 4:36 PM MST, 29 minutes earlier.

Area forecast discussion, May 23, 4:36 PM MST, 29 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
636 PM CDT Wed May 23 2018

.SHORT TERM...(This evening through Thursday)
Issued at 320 PM CDT Wed May 23 2018

A similar set up is expected for tonight as thunderstorms are
expected once again across portions of western and north central
Nebraska. Compared to yesterday, though, confidence in getting some
thunderstorms and even a couple severe storms is much higher. Again,
while most of the region could see some rain and a possible
thunderstorm, the best locations to see the stronger storms will be
across the eastern Panhandle and northern Nebraska along the South
Dakota border. Storm initiation could start as early as 4 to 5pm
CDT, however, current thinking is the most robust storms will occur
between 8pm and 2am CDT. These storms will diminish as the night
progresses and the environment loses it's daytime instability. Will
include some storms to build back across the eastern portion of the
forecast area (east of a line from Valentine to Broken Bow) in the
early morning hours. These early morning thunderstorms/showers will
be weak with only small hail and wind gusts up to 40 to 50 mph
expected. Expecting mild temperatures again tonight with lows only
dropping into the low to mid 60s for locations east of Highway 61.
Slightly cooler temperatures in the mid 50s are possible east of
Highway 61.

For Thursday, a break in active weather returns across the western
and central portion of the forecast area. A chance of showers and
thunderstorms will stick around for locations east of a line from
Broken Bow to Springview. These showers are not expected to be
severe and will be very isolated in nature. Warm air advection into
the region will keep temperatures well above normal on Thursday.
Expect highs to rise into the mid to upper 80s across the entire
area.

.LONG TERM...(Thursday night through Wednesday)
Issued at 320 PM CDT Wed May 23 2018

Thunderstorm chances are in place across ncntl Nebraska Thursday
evening but generally east of highway 183. This is because storm
development is in the late afternoon, between Ainsworth and O'Neill.
The environment could be favorable for a few strong or severe
storms. The NAM12 shows some 30-35kt winds at 500mb with bulk shear
around 30kts. The NAM would suggest it is still a multicell
environment with the bulk Richardson number near or over 100.

Once these storms exit, rain chances fall off to isolated Friday
through Sunday and then pick up Monday evening and beyond as an
upper low either shears or tracks through the cntl and nrn Plains.
The better forcing with this system appears to be across the
Dakotas. The ECM actually shows the upper low shearing out before it
reaches Nebraska Tuesday.

The temperature forecast came in another degree warmer with the
warmest day, Saturday, with highs in the low to mid 90s. The upper
level low will encroach upon Nebraska Sunday and Monday and this
will take an edge off the temperatures. The models suggest high
clouds will develop across the Rockies and move through Nebraska.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 630 PM CDT Wed May 23 2018

The main aviation concern for the next day will be the chance of
thunderstorms again tonight. Thunderstorms currently across Deuel
and southern Garden county and also eastern Boyd and Holt
counties. Expecting increasing coverage of thunderstorms this
evening across the western Sandhills west of hwy 83 through late
evening, then near and east of hwy 83 after midnight. Small hail,
gusty winds to 50 mph, and brief heavy rain possible in the
thunderstorms. Forecast is for VCTS at KLBF and KVTN tonight, due
to limited coverage. VFR conditions return on Thursday morning as
ceilings remain well above 5000 feet and visibilities stay above
6SM.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...CDC
AVIATION...Roberg
Hazardous weather outlook, May 23, 1:25 PM MST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
325 PM CDT Wed May 23 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-242030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
325 PM CDT Wed May 23 2018 /225 PM MDT Wed May 23 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms will affect western and north central Nebraska
this evening tonight. Some storms will be capable of producing large
hail and strong winds, primarily for portions of the eastern Panhandle
and northwest Nebraska.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Another round of thunderstorms is possible Thursday afternoon and
evening, mainly east of a line from Broken Bow to Ainsworth. A
few storms may approach severe limits with hail and wind the
primary threats.

Thunderstorm chances increase again Sunday and Monday evenings.
The severe threat is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

kulik

In the hours before

Special weather statement, May 23, 2:31 PM MST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
431 PM CDT WED MAY 23 2018

NEZ010-028-029-232215-
Wheeler NE-Holt NE-Garfield NE-
431 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR GARFIELD...SOUTHEASTERN HOLT AND
WHEELER COUNTIES UNTIL 515 PM CDT...

At 430 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ord to 8 miles south of Bartlett. Movement
was north at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Burwell, Bartlett, Ericson, Knievels Corner, Cumminsville, Four
Corners, Pibel Lake State Recreation Area, Buffalo Flats, Goose Lake
State Wildlife Management Area, Deverre and Gables.

This includes Highway 281 between mile markers 132 and 159.

LAT...LON 4174 9849 4174 9917 4198 9919 4221 9830
      4206 9830
TIME...MOT...LOC 2130Z 192DEG 29KT 4157 9899 4177 9851

CDC
Special weather statement, May 23, 3:16 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
516 PM CDT WED MAY 23 2018

NEZ010-028-232300-
Holt NE-Garfield NE-
516 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GARFIELD AND
SOUTHWESTERN HOLT COUNTIES UNTIL 600 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Amelia, or 18 miles north of Burwell, moving north at
35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Amelia, Carson Lake and Sunfish Lake.

LAT...LON 4201 9879 4192 9916 4235 9922 4240 9878
TIME...MOT...LOC 2216Z 182DEG 29KT 4203 9905

Roberg
Special weather statement, May 23, 4:17 PM MST, 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
617 PM CDT WED MAY 23 2018

NEZ007-010-240000-
Holt NE-Boyd NE-
617 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOLT AND EASTERN
BOYD COUNTIES UNTIL 700 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Spencer, moving north at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Spencer, Butte, Lynch, Gross, Bristow, Anoka, Spencer Dam and Anncar.

This includes the following highways...
 Highway 281 between mile markers 201 and 223.
 Highway 12 near mile marker 108, and between mile markers 111 and
128.

LAT...LON 4296 9848 4293 9844 4274 9844 4268 9882
      4300 9885 4300 9850
TIME...MOT...LOC 2317Z 179DEG 29KT 4276 9875

Roberg
Special weather statement, May 23, 4:23 PM MST, 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
523 PM MDT WED MAY 23 2018

NEZ022-056-240015-
Deuel NE-Garden NE-
523 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN AND DEUEL
COUNTIES UNTIL 615 PM MDT...

At 523 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chappell, moving north at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chappell, Oshkosh, Big Springs, Lewellen, Barton, Ash Hollow State
Historical Park, Mount Vernon, Intersection of Highway 27 and 9 Mile
Road, Goldeneye State Wildlife Management Area, Bluewater Battlefield
State Historical Park and Windlass Hill.

This includes the following highways...
 Highway 92 between mile markers 115 and 118.
 Interstate 80 in Nebraska between mile markers 79 and 107.

LAT...LON 4150 10264 4140 10206 4102 10206 4101 10260
      4139 10261 4140 10264
TIME...MOT...LOC 2323Z 177DEG 25KT 4114 10242

Roberg

The radar

The North Platte radar (KLNX), 160 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Garden

When
May 23, 5:05 PM MST
Where
Garden County, 2.14 mi SSW of Oshkosh
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.390, -102.340

Thunderstorm Wind, Garden

When
May 23, 5:10 PM MST
Where
Garden County, 0.86 mi SW of Oshkosh
Measured
56 kt (64 mph) estimated gust
Property damage
$3.5 million
Reported by
Emergency Manager
Coordinates
41.410, -102.340

Flat roof was rolled back halfway on a commercial building.

Hail, Garden

When
May 23, 5:12 PM MST
Where
Garden County, 2.81 mi S of Oshkosh
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.380, -102.340

Hail, Garden

When
May 23, 5:32 PM MST
Where
Garden County, 3.79 mi SW of Lewellen
Measured
1 in hail
Reported by
Public
Coordinates
41.290, -102.200

Hail, Arthur

When
May 23, 6:35 PM MST
Where
Arthur County, 6.23 mi SE of Arthur
Measured
1.25 in hail
Reported by
Public
Coordinates
41.510, -101.610

Hail, McPherson

When
May 23, 8:05 PM CST
Where
McPherson County, 20.21 mi W of Tryon
Measured
1.5 in hail
Reported by
Public
Coordinates
41.570, -101.360

Hail, Cherry

When
May 24, 7:00 PM CST
Where
Cherry County, 8.31 mi N of Wood Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.750, -100.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757042, 757048, 757043, 757044, 757045, 757046, 757047.